Alert archive / Wisconsin / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Milwaukee, WI

October 14, 20179 counties in Wisconsin

NWS Milwaukee, WI issued this flash flood watch at Oct 14, 2017, 3:42 AM CDT for 9 counties in Wisconsin. It took effect at Oct 14, 2017, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 3:42 AM CDT (08:42 UTC)
In effect from
Oct 14, 2017, 10:00 AM CDT
Expired
Oct 14, 2017, 7:18 PM CDT
In force
9 hr
Issued by
NWS Milwaukee, WI
Flood severity
None

Counties Green County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Milwaukee County, WI, Racine County, WI, Rock County, WI, Walworth County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 23 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS63 KMKX 140842
FFAMKX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Milwaukee/Sullivan WI
342 AM CDT Sat Oct 14 2017

...Potential for Repeated Periods of Heavy Rainfall...

.Several periods of showers and thunderstorms are expected across
southern Wisconsin today into tonight. The showers and storms
later today and this evening may produce heavy rainfall of 1 to 2
inches in a short period of time. There is a potential this may
occur repeatedly over the same area. 

Hence due to the threat of heavy rainfall, a Flash Flood Watch is
being issued for portions of far southern and southeast Wisconsin
including most of the Milwaukee metro area, Kenosha, Waukesha,
Jefferson and Janesville. 

WIZ064>072-141645-
/O.NEW.KMKX.FF.A.0003.171014T1500Z-171015T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-Walworth-Racine-
Kenosha-
Including the cities of Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
342 AM CDT Sat Oct 14 2017

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH LATE TONIGHT...

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Watch for portions of south central Wisconsin and 
  southeast Wisconsin, including the following areas, in south 
  central Wisconsin, Green, Lafayette, and Rock. In southeast 
  Wisconsin, Jefferson, Kenosha, Milwaukee, Racine, Walworth, 
  and Waukesha. 

* From 10 AM CDT this morning through late tonight

* Potential for repeated periods of heavy rainfall producing flash
  flooding.  

* Flooded rural and urban areas, especially where fallen leaves 
  may be blocking storm drains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
MBK
3 follow-up statements
399 
WGUS63 KMKX 141436
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
936 AM CDT Sat Oct 14 2017

...POTENTIAL FOR REPEATED PERIODS OF HEAVY RAINFALL...

WIZ064>072-142245-
/O.CON.KMKX.FF.A.0003.171014T1500Z-171015T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-Walworth-Racine-
Kenosha-
Including the cities of Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
936 AM CDT Sat Oct 14 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of south central Wisconsin and southeast Wisconsin, 
  including the following areas, in south central Wisconsin, 
  Green, Lafayette, and Rock. In southeast Wisconsin, Jefferson, 
  Kenosha, Milwaukee, Racine, Walworth, and Waukesha. 

* Through late tonight.

* Potential for repeated periods of heavy rainfall producing flash
  flooding. 1 to 2 inches of rain may fall in a short amount of
  time.

* Flooded rural and urban areas, especially where fallen leaves 
  may be blocking storm drains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
DDV
340 
WGUS63 KMKX 142006
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
306 PM CDT Sat Oct 14 2017

...POTENTIAL FOR REPEATED PERIODS OF HEAVY RAINFALL...

WIZ064>072-150415-
/O.CON.KMKX.FF.A.0003.000000T0000Z-171015T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-Walworth-Racine-
Kenosha-
Including the cities of Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
306 PM CDT Sat Oct 14 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

The Flash Flood Watch continues for

* Portions of south central Wisconsin and southeast Wisconsin, 
  including the following areas, in south central Wisconsin, 
  Green, Lafayette, and Rock. In southeast Wisconsin, Jefferson, 
  Kenosha, Milwaukee, Racine, Walworth, and Waukesha. 

* Until 1 AM CDT Sunday

* Potential for repeated periods of heavy rainfall producing 
  flash flooding. 1 to 2 inches of rain may fall in a short 
  amount of time. 

* Flooded rural and urban areas, especially where fallen leaves 
  may be blocking storm drains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
DDV
217 
WGUS63 KMKX 150018
FFAMKX

Flood Watch
National Weather Service Milwaukee/Sullivan WI
718 PM CDT Sat Oct 14 2017

...FLASH FLOOD WATCH CANCELLED...


WIZ064>072-150130-
/O.CAN.KMKX.FF.A.0003.000000T0000Z-171015T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-Walworth-Racine-
Kenosha-
Including the cities of Watertown, Fort Atkinson, Jefferson, 
Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, 
West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont,
Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, 
Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, 
and Kenosha
718 PM CDT Sat Oct 14 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Wisconsin and
southeast Wisconsin has been cancelled. The heaviest rain has
remained over Illinois this evening...thus the Flash Flood Watch
has been cancelled. Showers and isolated thunderstorms are still 
expected at times tonight but flooding is no longer a concern.



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood watch went out at Oct 13, 11:13 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Oct 13, 11:13 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1113 PM CDT Fri Oct 13 2017

.UPDATE...The forecast is on track for the overnight and Sat.

&&

.AVIATION(06Z TAFS)...Periods of rain tnt will eventually result
in the saturation of the low levels with Cigs falling below 1 kft.
The low stratus will then persist for Sat-Sat nt. Overall, vsbys
of 3-5SM BR are forecast but lower vsbys will occur at times in
heavier rain.

&&

.PREV DISCUSSION... (Issued 946 PM CDT Fri Oct 13 2017)

UPDATE...The current batch of rain looks to exit ern WI around
midnight although isolated to sct showers will continue. Another
batch of rain may approach from IL after 08z and affect locations
mainly east and south of Madison through 14z. The HRRR and NAM
show this scenario and it appears to be associated with another
enhancement in the low level jet from ne MO into nrn IL. A stronger
low level jet will then re-develop for Sat aft-eve as
cyclogenesis occurs from IA to Lake Huron. 1-1.5 inches is
expected from the afternoon into the night. How far north the
effective warm front can move into srn WI will likely determine
the eventual severe tstorm threat.

MARINE...A Gale Watch remains in effect for late Sat nt-Sun aft.
Brisk nwly winds with gale force wind gusts will likely develop in
the wake of low pressure moving newd across central Lake MI. High
waves will develop toward the open waters.

PREV DISCUSSION... (Issued 711 PM CDT Fri Oct 13 2017)

UPDATE...
The rainfall toward central WI is associated with mid level frontogenesis
while the rain farther south is 925-850 mb frontogenesis. Both
areas of frontogenesis will weaken later this evening but some
rain will likely persist in the south as the low level jet does
not completely veer away from the region. A stronger low level jet
will then re-develop for Sat aft-eve as cyclogenesis occurs from
IA to Lake Huron. 1-1.5 inches is expected from the afternoon into
the night. How far north the effective warm front can move into
srn WI will likely determine the eventual severe tstorm threat.

AVIATION(00Z TAFS)...Periods of rain tnt will eventually result
in the saturation of the low levels with Cigs falling below 1 kft.
The low stratus will then persist for Sat-Sat nt. Overall, vsbys
of 3-5SM BR are forecast but lower vsbys will occur at times in
heavier rain.

PREV DISCUSSION... (Issued 351 PM CDT Fri Oct 13 2017)

DISCUSSION...

Tonight through Sunday...Forecast confidence is medium to high:

Rounds of showers and a few storms are expected this evening
through Saturday night, winding down Sunday morning. A deepening
low pressures system will be moving through with plenty of
moisture to work with, so confidence is high in widespread
rainfall.

The biggest forecast challenge with this system remains the
placement of the warm front and resultant instability. Models are
still not in great agreement with how far north to take the front.
A couple bring it far enough north to bring higher storm chances
into the forecast area...including a severe threat given ample
shear with this system. Other models keep the front and storms
mainly south of the WI/IL border. Temps in the southern half of
the forecast area later Sat into Sat night would be impacted by
the front placement as well.

Showers will exit by mid/late Sunday morning, with decreasing
clouds in the afternoon. High temps will likely be the coolest of
the season thus far and gusty winds will add an extra chill to the
air. Might see some a little frost in spots Sunday night, though
doesn't look like a widespread event.

Monday through Friday...Forecast confidence is high:

High pressure is expected to bring plenty of sunshine and dry
weather to southern Wisconsin for much of next week. High temps
will likely warm to a few degrees above normal by mid-
week.

AVIATION(21Z TAFS)...

Multiple rounds of showers and a few storms are expected this
afternoon through Saturday. Ceilings will stay in the MVFR range
most places through the evening, with MVFR/IFR likely tonight
into Saturday. Could even see ceilings briefly below 5 kft
tonight/tomorrow. Lower visibilities will be mainly confined to
moderate/heavy rainfall.

MARINE...

Gusty winds are expected later Saturday through Sunday as strong
low pressure moves through the region. Could see a few higher
gusts and waves north of Port Washington tomorrow afternoon and
evening, but the main event should be later Sat night through Sun
afternoon. Have issued a Gale Watch for this period. Winds will
become offshore Saturday night, limiting the highest waves toward
open waters for much of this wind event.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Watch from late Saturday night through Sunday afternoon for
     LMZ643>646.

&&

Update...Gehring
Tonight/Saturday and Aviation/Marine...DDV
Saturday Night through Friday...DDV
Hazardous weather outlook, Oct 14, 12:13 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Milwaukee/Sullivan WI
1213 AM CDT Sat Oct 14 2017

WIZ046-047-051-052-056>060-062>072-150515-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1213 AM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late Tonight

There is a slight chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Heavy rain Saturday afternoon and night, in addition to the rain
that falls through tonight, will cause smaller rivers to rise and
may lead to localized flooding of urban areas due to clogged
storm drains from leaves.

Scattered thunderstorms are expected Saturday and Saturday night.
There is the potential for a few severe storms Saturday afternoon
and evening.

The first frost of the season is possible Sunday night for areas
inland from Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-150515-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1213 AM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late Tonight

There is a slight chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

East winds will build high waves over the nearshore waters on
Saturday. A Small Craft Advisory may be needed for areas north of
Port Washington. West to northwest wind gusts will approach Gale
Force late Saturday and into Sunday. A Gale Watch has been issued
for this period.

Scattered thunderstorms are expected Saturday and Saturday night.

www.weather.gov/mkx

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:54 AM CDTSmall Craft AdvisoryMKX24 hr
Oct 14, 5:24 AM CDTSpecial Weather StatementMKXDane51 min
Oct 14, 9:33 AM CDTGale WarningMKX29 hr

Nearby

Flash Flood Watches in Wisconsin, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.